| Catalog Number |
338.348 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
03/05/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Additional narrative: device was used for treatment, not diagnosis.Patient age, date of birth and gender not available for reporting.(b)(6).Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that during a open reduction internal fixation (orif) hip procedure using the dhhs system on an unknown date in 2018, the tip of the impactor broke while hitting it in its intended manor.The impactor and broken piece was removed within thirty (30) seconds and the case continued.The surgical staff was instructed to put the second impactor cap on the impactor, where the surgeon continued the procedure and this one broke as well.The cap and the broken piece were removed within approximately thirty (30) seconds, and the case continued.The surgical delay in the case with only two to three (2-3) minutes, and it did not have any effect on the outcome of the case or the patient.(b)(4).
Additional Manufacturer Narrative
Device history records review was completed for part# 338.348, lot# 6082665.Manufacturing location: (b)(4), release to warehouse date: mar 26, 2009.No non- conformance reports were generated during production.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product development investigation was completed.The returned device was received broken with fragment(s) missing.The break was at the non-slotted end and is jagged and oblique.This complaint was confirmed.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified because of the investigation.Relevant drawings were reviewed during this investigation.The 338.348 lcp dhhs impactor cap is a reusable instrument in the lcp dynamic helical hip system (dhhs).The device is used to seat the sideplate (implant) to the lateral cortex.The technique guide indicates that "use of light blows with the hammer is recommended until the sideplate is seated completely against the lateral cortex".The device is manufactured from peek 450g material which encourages damage to this device rather than damage to the metallic sideplate (implant) in the event that off axis or excessive hammer blows are experienced intraoperatively.The inside diameter of the returned part near location of breakage measured ø8.26mm at cq (gp29) which is within specification of ø8.3mm +/-0.2mm per drawing.The outside diameter of the returned part near location of breakage measured ø12.29mm at cq (ca592) which is within specification of ø12.3mm +/-0.05mm per drawing.The returned impactor cap was manufactured in mar 2009 and is over 9 years old.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.No product design issues or discrepancies were observed during this investigation.A definitive root cause could not be determined.However, it is most likely that the returned 9+ year old reusable instrument encountered an off axis and/or excessive impact during use causing it to break.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Date device returned to manufacturer.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.A review of the device history records has been requested and is currently pending completion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.